South Dakota, 2016

Hail and Damaging Winds in South Dakota, June 21 to 22, 2016

June 21 to 22, 2016 · NWS ABR · 12 events in 7 counties and zones

A compact upper level low pressure trough and deep instability resulted in severe thunderstorms with large hail and damaging winds across parts of central and northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A compact upper level low pressure trough and deep instability resulted in severe thunderstorms with large hail and damaging winds across parts of central and northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 21, 7:47 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 21, 7:47 PM CST, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
847 PM CDT TUE JUN 21 2016

.UPDATE...
Issued at 837 PM CDT TUE JUN 21 2016

Despite a stout mid-level capping thermal inversion /per 00z KABR
RAOB and latest Rap Refresh thermal progs/...a couple of
marginally strong storms continue in or near severe thunderstorm
watch 281 /in effect until 11 pm cdt/ coverage area. Where the
mid-level temps are few degrees cooler across western North Dakota
and eastern Montana, considerably stronger storms have developed
and are currently moving east or southeast and have had a history
of producing hail between 1 and 3 inches in diameter. Some storms
have also exhibited rotation. So, severe thunderstorm watch 282
/in effect until 2 am cdt/ has been issued which includes portions
of north central and northeast South Dakota. No other notable
changes are planned to the tonight forecast.

UPDATE Issued at 623 PM CDT TUE JUN 21 2016

See below for an updated aviation forecast discussion.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 335 PM CDT TUE JUN 21 2016

The w/v satellite was showing the strong upper level low pressure
area spinning along the Montana/Canadian border this afternoon
moving east. The surface pattern had low pressure troughing all
along the east slopes of the rockies. Warmer and more moist air was
being drawn north this afternoon on good low level winds resulting
in increasing instability. For tonight and Wednesday, the models all
agree there will be two surface low pressure areas tracking
east/southeast across our region. The one to the south will track
across far southern sd/northern nebraska while the other low
pressure area will track into North Dakota and then southeast across
our far northeast cwa into Wednesday evening. Both of these will
affect where the main area of focus will be for thunderstorm
development. The issue late this afternoon is the warm mid level cap
over our region with +12 to +14c 70h temperatures with the mid level
waa. Believe there will be two areas of development late this
afternoon, one in eastern Montana/western nd and the other in
Western sd. These two areas will track east and southeast as the cap
weakens through the night. The western sd convection should track
southeast with maybe some waa thunderstorms developing over our cwa
this evening. Although, believe our best shot will come later
tonight with the push of a cold front the northwest. We look to have
moderate instability over the cwa tonight along with very good deep
layer shear in the 50 to 70 knot range. Thus, when the storms get
going, they could become severe as the move quickly east into early
Wednesday morning.

The models show the activity moving east on Wednesday with the
northern surface low pressure area dropping southeast and across our
far northeast cwa. This may bring some showers/storms to this area
in the afternoon and early evening. Otherwise, it should be
breezy/windy northwest winds through the day and cooler. Surface
high pressure will then build in for Wednesday night with clearing
skies, decreasing winds, and cool temperatures with lows in the 50s.

Thursday and Thursday night will be dry as the surface high pressure
builds east with winds turning southeast. It does look to be dry
with clear to partly cloudy skies.

.LONG TERM...(Friday through Tuesday)
Issued at 335 PM CDT TUE JUN 21 2016

Expect very warm conditions Friday afternoon, on southerly flow
with 850MB temps nearing 30C over the far west while a more
moderate 20C east. With cooler air just above the sfc, and an
increase chance of clouds, the east will be about 10-15F lower
than our west. With the apex of the 500MB ridge sliding to our
east by late in the day, it will be difficult to completely rule
out the potential for a shower or thunderstorm as the low pressure
over E WY-MT and W ND at 00Z Saturday shifts a cold front across
the forecast area during the day Saturday. At this point, we are
looking too capped for much to develop.

Saturday and Sunday both look breezy. The surface low centered over
southern Manitoba and northeastern ND Saturday afternoon will wrap
up across southern Manitoba Saturday night into early Sunday. Fire
weather concerns may come into play for Saturday afternoon as RH
values fall to around 15-25 percent for areas along and west of the
MO River. At this point the strongest day wind-wise with more
widespread breezy conditions looks to be Sunday, although both days
could experience gusts of 30-35kts near and west of the MO River..

The sfc low will will finally exit across Manitoba late Sunday
afternoon through Monday, allowing high pressure to slowly build
across the Northern Plains states. The high will be overhead Monday
afternoon through Tuesday morning, before exiting across MN.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 623 PM CDT TUE JUN 21 2016

Expecting the current VFR forecast to hold for the next few hours
across most of the TAF sites. Showers and thunderstorms
approaching from the west and northwest later this evening will
potentially present some issues with lower cigs..especially at
KPIR where storms are approaching from the west. Timing and exact
location of this activity tough to pinpoint in relation to any TAF
sites. Held onto VCTS mention during the evening and early morning
hours for KPIR and KMBG and the late evening through the early
morning hours across KABR and KATY. Potential for MVFR cigs across
the east early tomorrow through sunrise at KATY. VFR conditions
for all terminals by mid morning Wednesday.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Dorn
SHORT TERM...Mohr
LONG TERM...KF
AVIATION...Vipond
Hazardous weather outlook, Jun 21, 3:39 AM CST, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
439 AM CDT TUE JUN 21 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
439 AM CDT TUE JUN 21 2016 /339 AM MDT TUE JUN 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE FORECAST THIS EVENING AND THROUGH
THE OVERNIGHT HOURS. SOME OF THESE STORMS HAVE THE POTENTIAL TO
BECOME SEVERE ACROSS CENTRAL AND EASTERN SOUTH DAKOTA...WITH LARGE
HAIL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

In the hours before

Special weather statement, Jun 21, 8:21 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
921 PM CDT TUE JUN 21 2016

SDZ033>035-220245-
SULLY SD-HUGHES SD-STANLEY SD-
921 PM CDT TUE JUN 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLY...SOUTHWESTERN
STANLEY AND NORTHWESTERN HUGHES COUNTIES UNTIL 945 PM CDT/845 PM
MDT/...

AT 920 PM CDT/820 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER SANSARC...OR 31 MILES WEST OF FORT PIERRE...MOVING
EAST AT 55 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIERRE...FORT PIERRE...SANSARC...OKOBOJO POINT REC AREA...SPRING CREEK
REC AREA...GREY GOOSE...OAHE MISSION REC AREA...WEST SHORE REC AREA...COW
CREEK REC AREA...BROWN CHURCH...CHANTIER CREEK RECREATION AREA...
OVERLOOK REC AREA AND HAYES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT/1000
PM MDT/ FOR CENTRAL SOUTH DAKOTA.

LAT...LON 4459 10115 4458 10028 4428 10031 4435 10116
TIME...MOT...LOC 0220Z 274DEG 48KT 4449 10099

VIPOND
Special weather statement, Jun 21, 8:53 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
953 PM CDT TUE JUN 21 2016

SDZ033-035-045-048-220345-
JONES SD-LYMAN SD-HUGHES SD-STANLEY SD-
953 PM CDT TUE JUN 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANLEY...CENTRAL
HUGHES...NORTHEASTERN JONES AND NORTHWESTERN LYMAN COUNTIES UNTIL
1045 PM CDT/945 PM MDT/...

AT 953 PM CDT/853 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF WENDTE...OR 8 MILES SOUTHWEST OF
FORT PIERRE...MOVING SOUTHEAST AT 50 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIERRE...FORT PIERRE...CEDAR CREEK REC AREA AND LAKE SHARPE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT/1000
PM MDT/ FOR CENTRAL SOUTH DAKOTA.

LAT...LON 4427 10071 4443 10061 4425 9985 4397 10003
TIME...MOT...LOC 0253Z 295DEG 42KT 4432 10055

VIPOND

The radar

The Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Jones

When
June 21, 9:09 PM CST
Where
Jones County, 4.15 mi N of Okaton
Measured
1 in hail
Reported by
Public
Coordinates
43.930, -100.900

Hail, Campbell

When
June 21, 10:17 PM CST
Where
Campbell County, 0.48 mi W of Pollock
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
45.900, -100.290

Hail, Stanley

When
June 21, 9:46 PM MST
Where
Stanley County, 4.15 mi N of Sansarc
Measured
1 in hail
Reported by
Public
Coordinates
44.560, -101.030

Hail, Stanley

When
June 21, 9:58 PM MST
Where
Stanley County, 7.71 mi ENE of Sansarc
Measured
1 in hail
Reported by
Public
Coordinates
44.550, -100.890

Hail, Edmunds

When
June 22, 1:00 AM CST
Where
Edmunds County, 12.89 mi SSW of Gretna
Measured
1 in hail
Reported by
NWS Employee
Coordinates
45.270, -99.590

Thunderstorm Wind, Brown

When
June 22, 1:55 AM CST
Where
Brown County, 3.37 mi SW of Winship
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
45.880, -98.560

Seventy-five mph winds downed numerous large trees along with causing some damage to the house. Several grain bins were also moved 1 to 2 feet off of their foundation.

Thunderstorm Wind, Brown

When
June 22, 1:57 AM CST
Where
Brown County, 1.17 mi NNW of Winship
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.936, -98.528

Thunderstorm Wind, Brown

When
June 22, 2:02 AM CST
Where
Brown County, 0.84 mi NW of Winship
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.930, -98.530

Severe winds completely ripped two trees out of the ground.

Thunderstorm Wind, Brown

When
June 22, 2:02 AM CST
Where
Brown County, 1.18 mi NNW of Winship
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.936, -98.528

Thunderstorm Wind, Brown

When
June 22, 2:13 AM CST
Where
Brown County, 0.84 mi SE of Houghton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.760, -98.210

Sixty mph winds were estimated.

Hail, Hughes

When
June 22, 2:40 AM CST
Where
Hughes County, 7.12 mi SSE of De Grey
Measured
1 in hail
Reported by
Public
Coordinates
44.190, -99.850

Hail, Lyman

When
June 22, 3:21 AM CST
Where
Lyman County, 11.75 mi NNE of Presho Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
44.080, -99.950

Golf ball size hail damaged several vehicles along with some of the house siding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646095, 646098, 646100, 646101, 646103, 646140, 646142, 646141, 646143, 646144, 646104, 646106.